Kansas, 2013

Blizzard and Winter Storm in Kansas, February 25 to 26, 2013

February 25 to 26, 2013 · NWS ICT · 26 events in 19 counties and zones

A combination of high winds and high snow fall amounts caused treacherous conditions across much of South Central and portions of Central and Southeast Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A combination of high winds and high snow fall amounts caused treacherous conditions across much of South Central and portions of Central and Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 25, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 25, 5:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CST MON FEB 25 2013

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN CONCERN CONTINUES TO BE THE MAJOR WINTER STORM IMPACTING
THE REGION. SNOW HAS BEGUN ACROSS WESTERN SECTIONS OF THE
AREA...IMPACTING ALL TAFS BUT KCNU. SNOW IS EXPECTED AT
KSLN/KRSL/KHUT THROUGH MOST OF THE FORECAST AND WITH VERY STRONG
GUSTY WINDS IFR TO LIFR CONDITIONS ARE EXPECTED. A WINTRY MIX IS
PRESENT OVER KICT AT THIS TIME...BUT WILL BECOME ALL SNOW EARLY
THIS MORNING AND PERSIST WITH BLIZZARD/LIFR CONDITIONS THROUGH
MOST OF THE FORECAST. KCNU WILL SEE RAIN THIS MORNING BEFORE
CHANGING OVER TO SNOW THIS AFTERNOON/EVENING. THE SNOW AND WIND
WILL END FROM WEST TO EAST...BUT SHOULD PERSIST THROUGH THE
FORECAST VALID TIME AT KHUT/KICT/CNU. EVEN WITH PERIODS OF BETTER
CONDITIONS...REMAINED PESSIMISTIC WITH LOWEST IFR/LIFR CONDITIONS
THROUGH MUCH OF THE FORECAST BEFORE IMPROVING.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 326 AM CST MON FEB 25 2013/

DISCUSSION...

MAJOR WINTER STORM TO IMPACT THE AREA TODAY...WITH BLIZZARD
CONDITIONS EXPECTED OVER SOUTH CENTRAL KANSAS BY THIS AFTERNOON.

TODAY-TONIGHT:
CURRENT WATER VAPOR SATELLITE SHOWS MAIN PV-ANOMALY BEGINNING TO
PUSH INTO THE TX PANHANDLE EARLY TODAY WITH MAIN SFC LOW CURRENTLY
OVER WRN OK. THIS STORM SYSTEM WILL CONTINUE TO DEEPEN ALONG OR JUST
NORTH OF THE OK RED RIVER VALLEY TODAY. AS THIS SYSTEM GAIN IN
STRENGTH...UPPER DIFFLUENCE AND LIFT IS EXPECTED TO INCREASE TO
THE NORTH-NORTHEAST OF THIS SYSTEM ACROSS MOST OF NRN OK/SRN KS
LATER TODAY INTO THE AFTERNOON HOURS. ORIGINALLY THIS SYSTEM WAS
GOING TO BEGIN TO IMPACT THE AREA DURING THE EARLY MORNING HOURS.
BUT CURRENT TRENDS SUGGEST A SOMEWHAT LATER START. AS THE DIFFLUENCE
INCREASES ACROSS KS...295-300K ISENTROPIC LIFT WILL PUSH NORTH INTO
SRN KS EARLY TODAY INTO THE AFTERNOON HOURS. AS THIS LIFT AND
MOISTURE TRANSPORT INCREASES...SNOW WILL INCREASE IN COVERAGE OVER
MOST OF SOUTH CENTRAL KANSAS...WITH THE HEAVIEST SNOWFALL RATES
EXPECTED FOR THE AFTERNOON HOURS. SHORT TERM NAM/WRF HAS BEEN
PUSHING THIS SYSTEM A LITTLE FURTHER SOUTH WITH EACH RUN WHICH
SUGGESTS THAT THE HEAVIEST SNOW BAND MAY BE A LITTLE FURTHER SOUTH
THAN ORIGINALLY THOUGHT. BUT THE GFS HAS BEEN CONSISTENT WITH
PLACING THE HEAVIEST SNOW AXIS ACROSS SOUTH CEN KS...MAINLY SOUTH OF
HUTCHINSON TO NEWTON TO EMPORIA LINE. THIS WOULD STILL PUT MOST OF
THE WICHITA METRO AREA IN THE HEAVIEST SNOW AXIS...BUT SNOW TOTALS
MAY BE A LITTLE LESS THAN PREVIOUSLY THOUGHT...AS A LATER START TO
THE SNOW MAY LIMIT SNOW TOTALS SOME. THINK THE HEAVIEST SNOW BAND
WILL STILL SEE SNOWFALL AMOUNTS OF 8 TO 12 INCHES BEFORE ITS ALL
SAID AND DONE...ALONG A LINE FROM KINGMAN TO WICHITA TO EUREKA AS
THE DURATION OF THE BEST LIFT INTO THE EVENING HOURS KEEPS THIS AREA
IN THE HEAVIER SNOWFALL RATES THE LONGEST.

STILL LOTS OF CONCERNS WITH STRONG GUSTY WINDS CAUSING SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW FOR THE AFTERNOON HOURS. THIS IS
WHEN TRAVELING WILL BE EXTREMELY DANGEROUS ACROSS THE REGION. WITH
THIS HEAVY SNOW BAND...COMBINED WITH THE STRONGEST WINDS FOR AREAS
ALONG AND SOUTH OF HIGHWAY 54...HAVE DECIDED TO PULL THE TRIGGER ON
A BLIZZARD WARNING FOR MOST OF SOUTH CENTRAL KS.  THIS AREA WILL SEE
THE BIGGEST IMPACT FROM THE HEAVIEST SNOWS/STRONGEST WINDS AND
REDUCED VISIBILITIES. WITH THE SLIGHT SHIFT TO THE SOUTH OF THE
HEAVIEST SNOW...THINK PORTIONS OF CENTRAL KS...WILL SEE LESSOR SNOW
AMOUNTS THAN ORIGINALLY THOUGHT. SO HAVE DECIDED TO DOWNGRADE THE
WARNING TO A WINTER WEATHER ADVISORY FOR A COUPLE OF COUNTIES NORTH
OF INTERSTATE 70...WHERE SNOWFALL MAY ONLY BE 3 TO 5 INCHES. EVEN
WITH THE LESSOR AMOUNTS...THE GUSTY WINDS AND DRIFTING WILL STILL BE
A PROBLEM FOR CEN KS AS WELL.

TUE:
WILL KEEP THE HEADLINES OVER THE ERN HALF OF THE FORECAST AREA EARLY
ON TUE...AS THINK THIS AREA WILL CONTINUE TO SEE SOME BANDS OF SNOW
INTO THE MORNING HOURS ON TUE AS MAIN SFC LOW AND UPPER LOW LIFTS
NORTHEAST ACROSS MO.  THIS WILL KEEP PORTIONS OF SOUTHEAST KS IN THE
WEST/NW QUADRANT OF THIS SYSTEM A LITTLE LONGER...WITH MINOR SNOW
ACCUMULATIONS STILL ONGOING. WILL ALSO KEEP THE BLIZZARD WARNING
GOING FOR A FEW COUNTIES INCLUDING ICT METRO EARLY ON TUE...AS
BLOWING AND DRIFTING OF THE SNOW WILL CONTINUE TO IMPACT THIS AREA
INTO TUE AM. BUT THE REST OF THE AREA WILL BE DIGGING OUT
AGAIN...WITH ROADS PROBABLY NOT GETTING BACK TO NORMAL UNTIL WED
UNTIL NORTH WINDS EASE AND DRIFTING DIMINISHES.

WED:
THE MAIN STORM SYSTEM LOOKS TO SHIFT EAST OF THE AREA TUE NIGHT INTO
WED....BUT SFC WINDS WILL REMAIN FROM THE N-NW INTO WED.  THIS
CYCLONIC CURVATURE AND WRAPAROUND MOISTURE COULD STILL LEAD TO SOME
DIURNALLY DRIVEN SNOW SHOWERS FOR EXTREME SOUTHEAST KS INTO WED.  SO
WILL KEEP THIS SMALL CHANCE IN FOR NOW.

KETCHAM

THURSDAY - SUNDAY:
AFTER A SNOWY START TO THE FORECAST...THINGS WILL REMAIN COOL WITH
MULTIPLE DISTURBANCES MOVING INTO A BROAD TROUGH OVER THE REGION.
THIS WILL KEEP COLD AIR ADVECTION AT THE HELM...AND A COOL END TO
THE WEEK AND INTO THE WEEKEND.  DESPITE A FEW DIFFERENT DISTURBANCES
MOVING OVER THE AREA...THEY WILL CAUSE LITTLE MORE THAN CLOUDY
SKIES.  THE ATMOSPHERE HAS NOT HAD ANY RETURN MOISTURE FROM THE
STORM EARLY IN THE WEEK...AND THE FORECAST REMAINS DRY.
TEMPERATURES WILL GENERALLY WARM INTO SUNDAY...BUT WITH THE
SNOWCOVER HIGHS WILL BE IN THE 30S WHICH WILL BE ABOUT 10-20 DEGREES
BELOW NORMAL FOR LATE FEBRUARY. BY SUNDAY AFTERNOON LEE TROUGHING
WILL RETURN..AND TEMPERATURES WILL WARM INTO THE 40S ACROSS THE
AREA. MINIMUM TEMPERATURES WILL BE IN THE TEENS WARMING TO THE 20S
THROUGH THE WEEKEND.

BILLINGS

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION CONDITIONS STILL EXPECTED TO DETERIORATE ACROSS THE REGION
FOR MONDAY AFTERNOON AND MONDAY NIGHT. LOW CLOUDS WILL SLOWLY
SPREAD EASTWARD FROM CENTRAL KANSAS TOWARDS SOUTH CENTRAL KANSAS
OVERNIGHT. LIGHT RAIN WILL CONTINUE TO DEVELOP OVER OKLAHOMA AND
MOVE NORTHWARD INTO KANSAS...WITH A CHANGE OVER TO SNOW POSSIBLE
LATER TONIGHT FOR CENTRAL/SOUTH CENTRAL KANSAS. OTHERWISE EXPECTING
THE BULK OF THE SNOW TO REALLY INCREASE OVER SOUTH CENTRAL KANSAS
MONDAY AFTERNOON AND EXTEND INTO THE NIGHT TIME HOURS...WITH RAIN
CHANGING OVER TO SNOW ACROSS SOUTHEAST KANSAS LATER IN THE AFTERNOON.
STRONG GUSTY NORTH WINDS WILL CREATE VERY LOW VISIBILITIES AND
POSSIBLE WHITE OUT CONDITIONS AT TIMES DURING THE
AFTERNOON/NIGHTIME HOURS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  28  33  21 / 100 100  30  10
HUTCHINSON      31  27  32  21 / 100  80  20  10
NEWTON          32  27  32  22 / 100  90  30  20
ELDORADO        33  28  33  22 / 100 100  40  10
WINFIELD-KWLD   34  29  34  22 / 100 100  30  10
RUSSELL         29  24  31  24 /  90  50  10  20
GREAT BEND      28  25  30  23 /  90  50  10  10
SALINA          30  27  34  22 / 100  70  20  20
MCPHERSON       30  27  31  22 / 100  80  20  20
COFFEYVILLE     38  30  37  23 / 100 100  60  20
CHANUTE         38  28  33  23 / 100 100  70  20
IOLA            37  28  33  24 / 100 100  70  20
PARSONS-KPPF    38  29  35  23 / 100 100  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR KSZ070>072-
094>096-098>100.

BLIZZARD WARNING UNTIL NOON CST TUESDAY FOR KSZ068-069-083-092-
093.

WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR KSZ047-048-050.

WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR KSZ049-051>053.

BLIZZARD WARNING UNTIL 6 AM CST TUESDAY FOR KSZ067-082-091.

WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KSZ032-033.

&&
Hazardous weather outlook, Feb 25, 5:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 AM CST MON FEB 25 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL OVERWHELM THE REGION TODAY AND TONIGHT. SIGNIFICANT
SNOWFALL ACCUMULATIONS ARE LIKELY WITH THE HEAVIEST SNOW
ACCUMULATIONS OF 9 TO 13 INCHES POSSIBLE OVER SOUTH CENTRAL
KANSAS. BLIZZARD CONDITIONS ARE POSSIBLE OVER SOUTH CENTRAL
KANSAS. SEE THE LATEST BLIZZARD AND WINTER STORM WARNINGS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE OVER MOST OF THE FLINT HILLS AND
SOUTHEAST KANSAS ON TUESDAY MORNING. BLOWING AND DRIFTING OF THE
NEWLY FALLEN SNOW WILL CONTINUE TO BE A PROBLEM AS WELL...AS NORTH
WINDS CONTINUE AT 20 TO 30 MPH. SEE THE LATEST BLIZZARD AND WINTER
STORM WARNINGS FOR MORE DETAILS.

SOME RESIDUAL LIGHT SNOW IS POSSIBLE WEDNESDAY OVER EASTERN
SECTIONS OF THE AREA AS THE WINTER STORM MOVES OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 5 blizzard. Local standard time, as filed.

Winter Storm, Reno

When
February 25, 7:00 AM CST to February 26, 4:00 AM CST
Where
Reno forecast zone
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow early in the morning caused significant travel problems and near white out conditions when the weather quickly deteriorated into a blizzard. The winds diminished slightly later in the day, but they still caused widespread blowing and drifting snow which only worsened when another batch of moderate snow moved through in the evening and continued for most of the night.

Winter Storm, Kingman

When
February 25, 7:00 AM CST to February 26, 5:30 AM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow early in the morning caused significant travel problems and near white out conditions when the weather quickly deteriorated into a blizzard. The winds diminished slightly later in the day, but they still caused widespread blowing and drifting snow which only worsened when another batch of moderate snow moved through in the evening and continued for most of the night.

Winter Storm, Harper

When
February 25, 7:00 AM CST to February 26, 5:30 AM CST
Where
Harper forecast zone
Reported by
Emergency Manager
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow early in the morning caused significant travel problems and near white out conditions when the weather quickly deteriorated into a blizzard. The winds slightly diminished later in the day, but they still caused widespread blowing and drifting snow which only worsened when another batch of moderate snow moved through in the evening and continued for most of the night.

Blizzard, Reno

When
February 25, 8:00 AM CST to 12:00 PM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Very strong winds combined with heavy snow to cause white out conditions across Southwest Reno County.

Blizzard, Kingman

When
February 25, 8:00 AM CST to 12:00 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Very strong winds combined with heavy snow to cause white out conditions across the county. Several vehicle accidents or slide offs were being reported throughout the morning.

Blizzard, Harper

When
February 25, 8:00 AM CST to 12:00 PM CST
Where
Harper forecast zone
Reported by
Emergency Manager
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Very strong winds combined with heavy snow to produce white out conditions throughout the morning and afternoon. Travel across the area was brought to a stand still.

Winter Storm, Ellsworth

When
February 25, 8:00 AM CST to February 26, 4:00 AM CST
Where
Ellsworth forecast zone
Reported by
Emergency Manager
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow to produce white out conditions throughout the morning. As the day progressed, light snow continued across the county and continued to make travel hazardous.

Winter Storm, Rice

When
February 25, 8:00 AM CST to February 26, 4:00 AM CST
Where
Rice forecast zone
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow to produce white out conditions throughout the morning. As the day progressed, light snow continued across the county and continued to make travel hazardous.

Winter Storm, Sedgwick

When
February 25, 8:00 AM CST to February 26, 5:00 AM CST
Where
Sedgwick forecast zone
Reported by
Emergency Manager
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow early in the morning caused significant travel problems and near white out conditions when the weather quickly deteriorated into a blizzard. The winds diminished slightly later in the day, but they still caused widespread blowing and drifting snow which only worsened when another batch of moderate snow moved through in the evening and continued for most of the night.

Winter Storm, Sumner

When
February 25, 8:00 AM CST to February 26, 5:00 AM CST
Where
Sumner forecast zone
Reported by
Emergency Manager
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow early in the morning caused significant travel problems and near white out conditions when the weather quickly deteriorated into a blizzard. The winds slightly diminished later in the day, but they still caused widespread blowing and drifting snow which only worsened when another batch of moderate snow moved through in the evening and continued for most of the night.

Winter Storm, Ellsworth

When
February 25, 8:00 AM CST to February 26, 4:00 AM CST
Where
Ellsworth forecast zone
Reported by
Emergency Manager
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Strong winds combined with heavy snow produced near white out conditions throughout the morning. As the day progressed, light snow continued across the county and continued to make travel hazardous.

Blizzard, Sedgwick

When
February 25, 9:00 AM CST to 2:00 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Very strong winds combined with heavy snow to cause white out conditions in Extreme Southwest Sedgwick County. Travel along east/west roads was nearly impossible.

Blizzard, Sumner

When
February 25, 9:00 AM CST to 2:00 PM CST
Where
Sumner forecast zone
Reported by
Emergency Manager
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Very strong winds combined with heavy snow to cause white out conditions in Extreme Northwest Sumner County. Travel along east/west roads was nearly impossible.

Winter Storm, McPherson

When
February 25, 10:00 PM CST to February 26, 6:00 AM CST
Where
McPherson forecast zone
Reported by
Emergency Manager
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to nearly 7 inches in Extreme Southeast McPherson County. The snow combined with elevated wind speeds to produce periods of blowing snow which severely reduced visibilities and made travel very difficult.

Winter Storm, Harvey

When
February 25, 10:00 PM CST to February 26, 6:00 AM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to nearly 7 inches in Extreme Northern Harvey County. The snow combined with elevated wind speeds to produce periods of blowing snow which severely reduced visibilities and made travel very difficult.

Winter Storm, Marion

When
February 25, 11:00 PM CST to February 26, 7:00 AM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to nearly 7 inches in Extreme Southwest Marion County. The snow combined with elevated wind speeds to produce periods of blowing snow which severely reduced visibilities and made travel very difficult.

Winter Storm, Chase

When
February 26, 2:00 AM CST to 7:00 AM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to 6 inches in Extreme Southern Chase County. The snow combined with elevated wind speeds to produce periods of blowing snow which severely reduced visibilities and made travel very difficult.

Winter Storm, Butler

When
February 26, 2:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
Emergency Manager
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to 6 inches in Extreme Eastern Butler County. The snow combined with elevated wind speeds to produce periods of blowing snow which severely reduced visibilities and made travel very difficult.

Winter Storm, Greenwood

When
February 26, 2:00 AM CST to 11:00 AM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to 6 inches in Western Greenwood County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Butler

When
February 26, 2:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
Emergency Manager
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated to 6 inches in Extreme Eastern Butler County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Elk

When
February 26, 2:30 AM CST to 11:00 AM CST
Where
Elk forecast zone
Reported by
Law Enforcement
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the day accumulated up to 6 inches in Extreme Northwest Elk County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Cowley

When
February 26, 4:00 AM CST to 7:00 AM CST
Where
Cowley forecast zone
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the evening and overnight accumulated to 6 inches in Extreme Southern Cowley County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Chautauqua

When
February 26, 8:00 AM CST to 11:00 AM CST
Where
Chautauqua forecast zone
Reported by
Emergency Manager
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the evening and overnight accumulated to 6 inches in Extreme Southern Chautauqua County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Neosho

When
February 26, 8:30 AM CST to 11:30 AM CST
Where
Neosho forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the night and morning accumulated to 6 inches in Extreme Northeast Neosho County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Woodson

When
February 26, 9:00 AM CST to 11:00 AM CST
Where
Woodson forecast zone
Reported by
Emergency Manager
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the night and morning accumulated to 6 inches in Extreme Northeast Woodson County. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

Winter Storm, Allen

When
February 26, 9:00 AM CST to 11:30 AM CST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Intermittent light to moderate snow throughout the night and morning accumulated to 6 inches across much of the eastern half of the county. The snow combined with elevated wind speeds to produce periods of blowing snow that severely reduced visibilities and made travel very difficult.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427897, 427898, 427899, 427872, 427873, 427874, 427877, 427878, 427901, 427903, 436996, 427875, 427876, 427879, 427904, 427880, 427881, 427882, 427884, 437031, 428229, 427905, 427906, 428228, 427908, 427911.